1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. torachi
    14652.jpg A 21-year-old has suffered a brain haemorrhage after taking two tablets of a legal party pill, leaving his memory and reasoning impaired.

    The New Zealand Medical Journal today published the case, the first serious complication from the pills reported in medical literature.

    The 21-year-old man, who was unnamed in the article, swallowed two party pills labelled "99.9 per cent-pure DMAA" along with a can of beer and a caffeine tablet.

    DMAA, also known as geranamine, has become a popular ingredient in legal party pills after the Government banned BZP in early 2008.

    The man took the two pills about 11.30pm, and within 30 minutes he developed a severe headache, said the article written by Christchurch Hospital doctors Paul Gee, Suzanne Jackson and Josie Easton.

    The man went home immediately, but when his condition did not improve the next day, he was taken to hospital about 6pm.

    He arrived at the emergency department confused and with slurred speech. He was disoriented and could not give a coherent account of what happened, and the right side of his face drooped.

    An urgent CT scan showed a large haemorrhage in the left side of his brain.

    The man was in hospital for 20 days before being discharged with severe impairments to his memory and abstract reasoning and mild impairments to his speech and right-hand co-ordination.

    The authors of the study said the haemorrhage was likely to have been caused by the DMAA and caffeine.

    "Despite being sold and used in an inhaler form there is little published research on its [DMAA's] effects in humans and none via the ingested or intravenous route," they said.

    MP Jim Anderton, who pushed to ban BZP, said the substitutes that had come on the market were dangerous "chemical rubbish".

    He had recently asked the Law Commission for a review on drug laws so party pills would have to be shown to be safe before they could be sold, Mr Anderton said.

    "You can't give up on it because if you do, we won't worry about people murdering people because they do it anyway - that's ridiculous," he said.

    "It's an incredible situation when a government agency like the Ministry of Health has to pay for the testing of substances made for profit.

    "The worst thing of all is young people get sucked in and think they're doing great things."

    Massey University senior researcher Chris Wilkins said DMAA had appeared on the market as a replacement for BZP - and both tried to mimic amphetamine and Ecstasy.

    BZP had been used by 15 per cent of the population at its peak, but since its ban usage has shrunk to less than 3 per cent.

    Its substitutes, led by DMAA, have failed to reach anywhere near BZP's peak level of popularity.

    A Ministry of Health report last year said it was aware of four hospitalisations during two months in mid-2008 involving DMAA.

    "It is apparent that a potential exists for DMAA to cause some degree of harm when large doses are administered," the report said.

    Al Pearson, a distributor for a DMAA-based party pill, said he would welcome a law change that would require sellers to prove the safety of drugs before putting them on the market.

    The products he distributed were made in a small Auckland facility, where ingredients were mixed and put in capsules by machines in a clean environment, Mr Pearson said.

    The industry had been "destroyed" since the ban on BZP, he said.

    "The new products probably don't work as well in effectiveness ...

    "We probably do 20 per cent of what we did. It has affected us dramatically."

    It was important that users followed the instructions printed on the pills' packaging, he said.

    * DMAA replaced BZP in legal party pills.

    * It mimics amphetamine and Ecstasy.

    * 15 per cent of the population had used BZP at its peak.

    * Since its ban usage has shrunk to less than 3 per cent.

    * DMAA has failed to reach BZP's level of popularity.

    By Michael Dickison
    5:30 AM Friday Dec 17, 2010

    http://www.nzherald.co.nz/nz/news/article.cfm?c_id=1&objectid=10694845

Comments

  1. Snouter Fancier
    This is the second report of a stroke in a New Zealand user of methylhexanamine of which I'm aware. The previous one was reported in 2009. Hemorrhagic stroke is generally due to high blood pressure. Most sympathomimetic stimulants cause high blood pressure to some degree. Incidentally, I've noticed while reading the methylhexanamine experience thread recently that this drug seems to mix especially poorly with alcohol. Lots of unpleasant side-effects reported.
  2. torachi
    Man falls ill after taking party pills

    A Canterbury man suffered a brain haemorrhage after taking legal party pills and was in a brain injury rehabilitation unit for 15 days.

    The 21-year-old had severe memory problems along with impaired speech and right-hand co-ordination.

    A new article in the New Zealand Medical Journal is the first in medical literature to detail a serious complication of the synthetic stimulant dimethylamylamine (DMAA).

    Co-authored by Christchurch emergency specialist Paul Gee, it said the man bought legal party pills identified as 99.9 per cent pure DMAA.

    DMAA mimics the effects of amphetamine and Ecstasy.

    He took the recommended dose of two tablets about 11.30 pm along with a 150 milligram capsule of caffeine.

    Within 30 minutes he had a severe headache and went home.

    He later became confused, unable to control his bladder and vomited for two to three hours before falling asleep.

    The next morning he was drowsy and had slurred speech and was taken to the hospital emergency department that evening.

    A CT scan of his brain showed a large haemorrhage.

    His short-term memory was impaired and he had weakness in the right side of his body. The man was in hospital for five days before being transferred to a brain-injury rehabilitation facility where he stayed for 15 days.

    Gee said yesterday that when he last saw the man a few months ago he had not fully recovered.

    People who took these party pills were playing "Russian roulette" because while many people were fine, some suffered toxic effects. A North Island man had also suffered a brain haemorrhage after taking DMAA.

    Gee had "very strong concerns" about the party pills being readily available.

    "It raises the issues of people selling these recreational drugs that haven't had any sort of safety testing and exposing people to them without any responsibility," he said.

    There had been calls for many years for manufacturers and retailers of the drugs to have to prove they were safe before allowing the drugs to be sold.

    "I would encourage the general public to be very wary about these tablets," he said.

    DMAA is marketed as a BZP-free party pill.

    BZP was made illegal in New Zealand in April 2008 after research linked it to toxic seizures and multi-organ failure.

    The journal article said DMAA was depicted as a "benign herbal derivative" – an extract of geranium oil – but the actual product was chemically synthesised and pure.

    The authors said that despite being sold and used in inhalers, there was little published research on its effects in humans. DMAA has been banned for athletes by the World Anti-Doping Agency.

    REBECCA TODD - The Press
    Last updated 05:00 22/12/2010

    http://www.stuff.co.nz/national/health/4483444/Man-falls-ill-after-taking-party-pills
  3. kailey_elise
    That's an AWFUL lot of stimulants! DMAA is already well-known to cause headaches (due to high blood pressure, maybe?) - why mix it with 150mg of caffeine as well?

    I feel sorry for this guy (and the other kid mentioned), but dayum...that's quite a bit of peripheral stimulation! :(

    *sigh* The importance of researching chemicals prior to ingestion can NOT be over-stated!!!!

    ~Kailey
To make a comment simply sign up and become a member!